Metastatic Breast Cancer, Managing Nausea and Vomiting

Metastatic breast cancer, which is also referred to as stage IV breast cancer, is indicative of the fact that the cancer has spread to other organs in the body, such as the brain, lungs, or liver. This can sometimes be a recurrence after an initial cancer diagnosis has been made. Nausea and vomiting can be caused by various issues in a person with metastatic breast cancer. Some of this nausea and vomiting can be cited as a reaction to pain medication, such as prescribed opioids; some people have difficulty tolerating such pain medications. Also, if the cancer has spread to the brain or to one’s gastrointestinal tract, this can also exacerbate any symptoms of nausea or vomiting. Another element, such as experiencing a long duration of treatment, or a change or increase in treatment dosages, can contribute to nausea and vomiting.

There are some approaches to managing these issues. Before starting any new cancer treatment, the patient should actively engage with the doctor or treatment team to set expectations in case the treatment will cause these symptoms, as well as discussing possible anti-emetics or other solutions to manage these negative side effects. Also, a patient who has a recurrence of cancer and has had nausea/vomiting in the past due to other treatments may not have a reaction to newer treatments, or there may be new drugs or treatments that have become available since the last time the patient was diagnosed with cancer. Speaking with one’s treatment team to map out a plan as to how to deal with nausea and vomiting if it occurs is a great way to be prepared.

If nausea and vomiting do become a problem, it is best to journal and log these reactions. Journaling over a period of time will permit a doctor to possibly connect these reactions to a certain treatment or to another element. Once a connection is made, or an aspect of treatment is pinpointed as exacerbating feelings of nausea or vomiting, treatments can be tailored to reduce these side effects; meaning treatments or doses can sometimes be stopped for a period of time, or dosages can be reduced. Open communication and daily documentation can be key in managing nausea and vomiting so that the patient can endure treatment and also live more comfortably.

This blog is sponsored by: